Texas, 2017

Hail in Texas, September 17, 2017

September 17, 2017 · NWS FWD · 1 event in 1 county or zone

A stationary front draped across Northwest Texas served as a focus for isolated thunderstorms across the northwestern-most portions of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A stationary front draped across Northwest Texas served as a focus for isolated thunderstorms across the northwestern-most portions of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 17, 2:19 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 17, 2:19 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
319 PM CDT Sun Sep 17 2017

.DISCUSSION...

Another hot late summer day is in progress across North Texas
with temperatures running 5 to 7 degrees above normal. Cooler
weather is located just to our north but it won't be coming down
anytime soon. A cold front is draped across central Oklahoma into
northwest Texas at this time and is serving as a focus for
scattered shower and thunderstorm activity. One strong storm has
developed across northern Montague county and the threat for a few
storms will continue mainly across our northwest counties through
this evening. Some small hail and gusty winds will be possible
with the strongest storms. This activity will diminish this
evening with loss of heating.

The front will retreat northward overnight into Monday as flow
aloft becomes more zonal. With west and southwest flow aloft,
temperatures will again warm into the low to mid 90s. Outside of
some isolated convection in the far southeast counties, most areas
will remain dry. The generally flat pattern will prevail through
mid week with only very low PoPs across the eastern counties.

As we get into late Wednesday and Thursday, the flow over the
western U.S. will become more amplified as a large trough digs
along the west coast. A little more moisture will be transported
northward as low level southerly flow strengthens a bit across
North Texas. We'll still remain fairly capped across the region
although it will become weaker with time on Thursday suggesting a
slightly better chance of thunderstorms during the afternoon.
We'll keep PoPs at 20% areawide. The large upper trough to the
west will be very slow moving through the end of the week with the
global guidance now suggesting that a large upper low will cut off
from the main flow and become positioned across the southwest U.S.
This should keep the cooler air bottled up to the north of us and
the better rain chances well removed from the region. There is
some indication that the upper low will become dislodged by the
latter part of next weekend, but confidence in this is quite low.

In the meantime, we'll remain relatively dry across the region
through the upcoming week with high temperatures in the 90s.

Dunn

&&

.AVIATION... /Issued 122 PM CDT Sun Sep 17 2017/
/18Z TAFs/

The persistence forecast will continue: VFR with south flow.

A meager low-level jet will attempt to saturate the top of the
nocturnal boundary layer, but any MVFR ceilings will be brief.
This may need to be addressed with a TEMPO at Waco, but it is too
early to introduce that. The flow aloft will become more zonal on
Monday, but the boundary layer moisture (850mb and below) will
remain well capped by extraordinarily dry mid-level air.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  94  76  94  77 /   5   5   5  10  10
Waco                72  94  74  95  76 /   0   5   5  10  10
Paris               69  91  71  92  73 /   5  10   5  20  10
Denton              71  93  73  95  75 /   5   5   5  10  10
McKinney            71  92  73  93  74 /   5   5   5  10  10
Dallas              74  94  77  95  77 /   5   5   5  10  10
Terrell             71  92  74  94  75 /   0   5   5  20  10
Corsicana           72  93  74  92  75 /   0  10   5  20  10
Temple              71  92  73  94  75 /   5  10   5  10  10
Mineral Wells       70  93  72  95  73 /   5   5   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 17, 2:22 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
322 PM CDT Sun Sep 17 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
322 PM CDT Sun Sep 17 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated thunderstorms are expected through tonight along and
northwest of a line from Breckenridge and Possum Kingdom to
Sherman/Denison. Severe weather is not expected, but gusty outflow
winds and small hail may accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday through Wednesday, thunderstorms will primarily impact areas
from Cameron and Hearne to Palestine. Lightning and gusty winds will
be the primary hazards.

Thunderstorms will be possible areawide on Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Sep 17, 2:02 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
302 PM CDT SUN SEP 17 2017

TXZ091-172030-
Montague TX-
302 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTAGUE COUNTY UNTIL
330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Ringgold, or 7 miles northwest of Nocona, moving
northeast at 20 mph.

Half-inch hail and wind gusts up to 50 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Nocona, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3398 9764 3395 9759 3391 9759 3389 9755
      3368 9798 3389 9798 3385 9786 3386 9783
      3388 9782 3388 9781 3390 9779 3389 9778
      3392 9778 3391 9776 3394 9776 3394 9773
      3399 9769
TIME...MOT...LOC 2000Z 247DEG 16KT 3384 9784

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montague

When
September 17, 2:26 PM CST
Where
Montague County, 5.48 mi N of Nocona
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.859, -97.724

Fire and Rescue reported hail ranging from 0.75 to 1.5 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722282.